A mysterious but serious disease is affecting a very small percentage of cannabis patients, but it is important to recognize the symptoms and underlying cause.
Would you be surprised to hear that there is a disease that is caused only by the long-term use of cannabis and has caused several deaths in otherwise young, healthy people? A disease that is relatively new but is increasing in frequency? A disease that causes significant misery for the sufferers and usually huge hospital bills trying to get it figured out? Well, while not very common, unfortunately, that disease exists. The medical world still has much to learn about this aspect of cannabis called Cannabis Hyperemesis Syndrome (CHS).
Cannabis has variable effects depending on dose, patient and type. In fact, it is common for it to have completely opposite effects in different people. It can calm anxiety, and it can cause or worsen anxiety. It can help with appetite and weight gain, and it can cause weight loss.
It is well known that cannabis is helpful to treat nausea and stimulate appetite. What is less commonly known is that at times, it can be the cause of nausea. When this occurs, while each use seems to relieve the nausea, it is the repetitive use that is causing or worsening the underlying issue. Eventually, this can lead to CHS. Hyperemesis is a medical term that describes puking over and over, nearly nonstop. CHS is a specific type of hyperemesis that occurs with the use — more commonly overuse — of cannabis.
CHS was first described fairly recently, considering the many centuries that cannabis has been used by humans. Doctors in South Australia first published a case series of nine patients in 2004. Since then, it has become more commonly described in the medical literature and more known to the emergency room doctors and gastroenterologists that typically care for these patients.
From the largest review available, the most common features of this condition are a history of regular cannabis use for some duration of time (100 percent), cyclic nausea and vomiting (100 percent), age less than 50 at time of evaluation (100 percent), at least weekly cannabis use (97.4 percent), resolution of symptoms after stopping cannabis (96.8 percent), compulsive hot baths with symptom relief (92.3 percent), abdominal pain (85.1 percent) and a male predominance (72.9 percent).
The disease tends to go through three phases. Initially, patients typically can use for many years without issue. With time, they begin to develop nausea, typically in the morning and often with associated abdominal pain. This phase often is only nausea but has a strong fear-of-vomiting component. There can be some vomiting, pushing the patient to use more cannabis to relieve the nausea. After some time, this is followed by the hyperemetic phase. The hyperemetic phase consists of severe and repetitive cyclical vomiting. It typically lasts at least 48-72 hours. Interestingly, these symptoms are relieved by taking very hot showers, which most patients do repetitively. Finally, with cessation of cannabis use, patients can enter the recovery phase.
The hyperemetic phase, while typically brief, is the most concerning. The persistent vomiting combined with a strong desire for very hot showers can lead to dehydration and sometimes acute kidney failure. This phase usually requires an emergency department visit for intravenous therapy and sometimes requires hospitalization. Along with dehydration and kidney problems, patients can have electrolyte disturbances severe enough to affect the heart.
There is a published case series of three deaths attributed to CHS. The first case was a 27-year-old female found by her boyfriend unresponsive with no pulse and an abnormal heart rhythm. She was healthy other than an 8-year history of nausea and vomiting for which she had many investigations without a found cause. She had been in the ER a few days before with nausea and vomiting. An autopsy found no cause other than the THC in her bloodstream. The second case was a 27-year-old male who was found deceased at his residence at a drug treatment facility. He also had a long history of nausea and vomiting. He was reported to have been vomiting excessively for several days prior to his death. Again, an autopsy found no cause of death other than dehydration and THC in his bloodstream. The third was a 31-year-old man with multiple sclerosis and a seizure disorder. He also had been seen in the ER for nausea and vomiting shortly before being found dead. His death was attributed to CHS and seizures.
From a medical treatment standpoint, the hyperemetic phase of CHS can be quite difficult to treat. Routine medications for nausea are often not very successful. There are certain types of antipsychotic medications that also help with nausea that can be helpful. Benzodiazepines are useful. Capsaicin cream, which is made from peppers and therefore gives a burning sensation, can sometimes help when rubbed on the abdomen or in the same areas that give maximum relief when hit with the hot shower.
A very difficult aspect of caring for patients with this problem is convincing the patient that cannabis is the problem. It is common knowledge that cannabis helps nausea, and that is what these patients experience, as the use of cannabis does relieve the nausea in the short-term. Therefore, many cannot believe that cannabis is causing the problem. Others have developed dependence issues over the years and have a difficult time stopping or decreasing use, even if they are aware it is the problem. In addition, the bias many medical providers have against cannabis prevents a relationship of trust. Initially, when the cannabis user hears a doctor telling him to stop cannabis forever, it simply sounds like just another anti-cannabis doctor.
However, the unfortunate truth is that cessation of cannabis use is the only method of curing CHS known in the current medical literature. There are no published effective protocols that allow resumption of cannabis use while preventing the recurrence of CHS. In fact, in the medical literature case reviews, virtually all patients that stop use have no further symptoms and all patients that continue use have ongoing symptoms. Anecdotally, some have been able to continue to use after a significant washout period of one to six months and then very limited use typically with a different strain than prior. However, most who attempt reuse begin having nausea again and the cycle starts all over.
Finding the cause
We do not know why most users can use for long periods and only a few develop this problem, and the best guesses really depend on who you are asking. The medical literature has multiple unproven hypotheses. There are two with the most logical evidence but no definitive evidence. First is the idea that CB1 receptors in the bowel become downregulated with chronic cannabis use. Downregulation of receptors is how tolerance develops and is very common with use of receptor-based medicines. This downregulation causes a decrease in bowel motility powerful enough to overcome the anti-nausea effects of CB1 receptors in the brain. This theory is backed by some animal studies, but motility study results in humans have not been consistent. The other theory is based on the endocrine system. The hypothalamic-pituitary axis, which modulates our response to stress in balance with the sympathetic nervous system, relies on endocannabinoid signaling. Chronic use of cannabis is thought to alter that balance. Through several complex hormonal and neuronal mechanisms, this can cause the nausea and vomiting of CHS. The beneficial effects of benzodiazepines, antipsychotics and hot showers fit with this theory.
In the cannabis world, there is a common belief that this is caused by a contaminant. The most commonly named culprit is neem oil, a commonly used pesticide. However, there is little evidence for this theory. First, while the toxic effects of neem oil and its metabolites include nausea and vomiting, it typically causes many other serious effects such as seizures not seen in CHS. Second, people have had CHS using cannabis that was not treated with neem oil or any other contaminant.
Of course, particularly being that this condition only occurs in a very small portion of the many people that use cannabis, the mechanism could involve many processes that interact together. The proverbial “lining up of the Swiss cheese holes” might need to occur in the genetic and physiologic makeup of certain individuals to cause this particular dysfunction. The commonly used “cannabinoid” hyperemesis syndrome might not be a correct term at all, as while we know it is associated with cannabis use, we do not yet know if cannabinoids have anything to do with it.
While fortunately still not very common and the severe effects being very uncommon, CHS is increasing in incidence. What is not known is if the increased incidence is because of the increasing popularity of cannabis, the increasing potency or other changes to cannabis or simply doctors and others now knowing this exists and, therefore, giving a specific diagnosis to what in the past was just considered a cyclical vomiting syndrome. While we still do not know enough about the details of this syndrome, it is important that the cannabis user suffering from ongoing nausea understand its potential and stop use to see if this is the culprit prior to developing hyperemesis.
Dr. Steven Ross is a physician who has practiced and taught medicine in several countries worldwide and is now a practicing cannabis clinician and founder of MMDOKC in Oklahoma City. He has a passion for assisting patients with cannabis recommendations and guidance for medical use.